Kentucky, 2013

Hail and Damaging Wind in Kentucky, July 13, 2013

July 13, 2013 · NWS LMK · 7 events in 3 counties and zones

An unusual synoptic event brought scattered severe storms with large hail across central and eastern Kentucky during the afternoon on July 13th. Strong ridging at 500mb stretched across the northern tier of the country from the upper midwest through New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An unusual synoptic event brought scattered severe storms with large hail across central and eastern Kentucky during the afternoon on July 13th. Strong ridging at 500mb stretched across the northern tier of the country from the upper midwest through New England. South of this, a compact upper low moved right over the Commonwealth from east to west during the day. Despite limited moisture and cool afternoon high temperatures only in the mid 80s, steep low level lapse rates and freezing levels that dropped as low as 11 thousand feet led to scattered robust storm development along the back (eastern) edge of the exiting upper low. One thunderstorm in McCreary County, Kentucky split, with the left moving storm becoming dominant. This cell, exhibiting characteristics of an anti-cyclonic rotating supercell, brought several instances of large hail as it moved northwest across central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 12:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 13, 12:04 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 PM EDT SAT JUL 13 2013

...Updated Aviation Discussion...

.FORECAST UPDATE...
Issued at 1025 AM EDT Sat Jul 13 2013

Unusual 500mb upper level low now over the Bluegrass will retrograde
to the west today, and is forecast to lie near Paducah late this
afternoon. The presence of this cold core aloft will bring more
widespread cloudiness and scattered thunderstorms this afternoon.
Expect an unusual storm motion today as storms tend to move from the
southeast towards the northwest, especially on the backside (east)
of the upper level feature. Unseasonably low freezing levels around
11k feet and steepening lapse rates will possibly lead to some hail
later today, as well as gusty winds.

&&

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat Jul 13 2013

An upper level low will move westward across the region through the
day today. It will continue its west-southwestward track through the
short term while high pressure builds across the northeastern CONUS.

Today will start off on the cool side with low temperatures in the
lower 60s. However, temperatures will warm up quickly into the mid
80s by the afternoon. As the upper level low scoots across the area,
a pocket of cooler air aloft will help to steepen lapse rates.
Soundings show the region will become somewhat unstable by mid day.
Despite a not very moist atmosphere, it still looks like isolated to
scattered thunderstorms will develop this afternoon. If the storms
are able to become strong enough they could produce some hail and
gusty winds this afternoon. The storms should dissipate this evening
as heating wanes and the upper low shifts to the west.

Moisture will start to increase tonight into tomorrow. Isolated to
scattered thunderstorms are expected to develop again tomorrow
afternoon. The best chance for thunderstorms tomorrow looks to be
across the southwestern portion of the forecast area, more on the
edge of the ridge of high pressure. Temperatures will also be on the
rise tomorrow with highs topping out in the mid to upper 80s.

.LONG TERM (Sunday night through Friday)...
Issued at 300 AM EDT Sat Jul 13 2013

Anomalous upper low will retreat farther into the Southern Plains on
Sunday night, giving way to an equally anomalous ridge that will
pump 500mb heights up to 598-599 dam as it retrogrades across the
lower Great Lakes/upper Ohio Valley. Heat and humidity will be the
main players through the week, with highs punching into the lower
90s each day. Limiting factor in the heat will likely be the
humidity as a result of the still-high soil moisture from the
excessive rainfall last weekend. The result will be heat indices
reaching the upper 90s each afternoon in most locations.

Precip chances will be limited to diurnal convection, which will be
limited by the strong ridging and warm air aloft. H7 temps pushing
+10C will keep storms quite isolated in nature, but won't be enough
to completely cap a very juicy boundary layer with PWATs edging up
toward 1.7-1.8 inches. Anything that does get going will have plenty
of instability to work with, and will move very slowly given mean
winds of 5 kt or less, so pulse storms with heavy rain will be the
main concern. But again, most locations will remain high and dry.
Other than limiting POPs to the afternoon hours, there is not enough
confidence to get too cute with timing and placement.

&&

.AVIATION (18Z TAF Update)...
Issued at 110 PM EDT Sat Jul 13 2013

An upper level low right over Louisville at this time will quickly
move west towards Paducah this afternoon. Behind this feature,
occasionally cloudy skies will develop as well as scattered
thunderstorms. Thunderstorm coverage will range from around 25 to
35% with the most probable window for any storms to affect a
terminal from 18 through 22z this afternoon

For this afternoon expect partly cloudy skies to occasionally cloudy
skies with VFR ceilings. East winds will continue at around 5 to
9kt. Will place VCTS in TAFs for this most probable window for
thunderstorm development.

Thunderstorms will diminish near or shortly before 00z Sunday.
Expect VFR conditions tonight and Sunday with light easterly winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........JSD
Short Term.......EER
Long Term........RAS
Aviation.........JSD
Hazardous weather outlook, Jul 13, 10:30 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT JUL 13 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1130 AM EDT SAT JUL 13 2013 /1030 AM CDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY
THUNDERSTORM WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY
RAINFALL. A FEW STRONGER STORMS PRODUCING HAIL AND GUSTY WINDS MAY
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH
THE WEEK. ANY STORM THAT DOES DEVELOP WILL BE A SLOW MOVER CAPABLE
OF PRODUCING BRIEF LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/RAS

In the hours before

Special weather statement, Jul 13, 9:13 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1013 AM EDT SAT JUL 13 2013

KYZ036-037-042-131445-
BOURBON KY-HARRISON KY-SCOTT KY-
1013 AM EDT SAT JUL 13 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PARIS...AND MOVING
NORTHWEST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...PENNY SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PARIS...
  BRENTSVILLE AND CURRENTSVILLE...
  EWALT CROSSROADS AND KISERTON...
  JACKSONVILLE AND CENTERVILLE...
  BROADWELL AND GEORGETOWN SCOTT COUNTY AIRPORT...

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
127 AND 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3810 8415 3809 8420 3816 8437 3818 8436
      3821 8438 3820 8444 3826 8459 3845 8444
      3822 8404
TIME...MOT...LOC 1413Z 123DEG 22KT 3820 8420

RJS
Local storm report, Jul 13, 9:39 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 AM EDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             2 N PARIS               38.24N  84.26W
07/13/2013  E0.50 INCH       BOURBON            KY   UTILITY COMPANY

            PARIS WATER TREATMENT PLANT HAD JUST UNDER HALF INCH
            HAIL

&&

EVENT NUMBER LMK1300414

RJS
Special weather statement, Jul 13, 12:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM EDT SAT JUL 13 2013

INZ091-092-131810-
CLARK IN-FLOYD IN-
142 PM EDT SAT JUL 13 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROSPECT...AND MOVING WEST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SELLERSBURG AND SPEED...
  SAINT JOSEPH AND MEMPHIS...
  BENNETTSVILLE AND WILSON...
  CARWOOD AND STARLIGHT...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3846 8561 3834 8565 3834 8594 3850 8590
      3851 8588 3852 8588
TIME...MOT...LOC 1742Z 106DEG 14KT 3839 8571

RJS
Special weather statement, Jul 13, 12:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 PM CDT SAT JUL 13 2013

KYZ066-078-131820-
CASEY KY-RUSSELL KY-
1251 PM CDT SAT JUL 13 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
NICKEL SIZE HAIL...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF JAMESTOWN...AND MOVING
NORTHWEST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND NICKEL
SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SALEM AND FONTHILL...
  HONEY ACRE AND DECATUR...
  TEDDY AND SYCAMORE FLAT...
  DUNNVILLE AND PHIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3699 8493 3713 8509 3714 8508 3729 8492
      3712 8488 3712 8490 3710 8489 3709 8490
      3705 8490 3702 8487
TIME...MOT...LOC 1751Z 154DEG 22KT 3705 8491

SCHOETTMER

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Casey

When
July 13, 1:20 PM EST
Where
Casey County, 1.08 mi SE of Dunnville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.188, -84.987

A spotter reported 1.75 inch hail on Goose Creek Road.

Hail, Casey

When
July 13, 1:45 PM EST
Where
Casey County, 1.3 mi WSW of Bass
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -85.140

Hail, Marion

When
July 13, 2:12 PM EST
Where
Marion County, 0.69 mi N of Greenbriar
Measured
1.5 in hail
Reported by
Public
Coordinates
37.490, -85.230

Hail, Marion

When
July 13, 2:24 PM EST
Where
Marion County, 2.3 mi WNW of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -85.290

Hail, Marion

When
July 13, 2:33 PM EST
Where
Marion County, 3.01 mi SE of Nurkes Spg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.620, -85.310

Thunderstorm Wind, Marion

When
July 13, 2:40 PM EST
Where
Marion County, 1.3 mi N of Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.649, -85.400

The Marian County emergency manager reported that a tree was toppled next to State Highway 49.

Hail, Washington

When
July 13, 2:50 PM EST
Where
Washington County, 4.37 mi W of Bearwallow
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.700, -85.400

The media reported 1.25 inch hail at a rural location 6 miles south southeast of Bardstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452643, 452644, 452645, 452646, 452647, 452649, 452648.